An acute rise in platelet count is not uncommon among hospitalized patients and may be related to several factors, including “tissue damage” from a surgical procedure, infection, and acute blood loss1. Postoperative thrombocytosis is thought to be related to increased platelet production as well as redistribution of platelets from the splenic platelet pool to the general circulation1. Increased levels of megakaryocytic growth factors such as thrombopoietin, and pro-or anti-inflammatory cytokines such as interleukin (IL)-1, 3, 6, or 11 may also stimulate megakaryopoeisis in the setting of inflammation2.
Less well known is that enoxaparin (Lovenox), an anticoagulant commonly used for prevention of thromboembolic events in hospitalized patients, may also cause reactive thrombocytosis, usually within the first 2 weeks of therapy and resolving 2 weeks following its discontinuation3.
Although malignancy is also associated with secondary thrombocytosis, given its acute nature in our patient, it is less likely to be playing a role.
- . Griesshammer M, Bangerter M, Sauer T, et al. Aetiology and clinical significance of thrombocytosis: analysis of 732 patients with an elevated platelet count. J Intern Med 1999;245:295-300. https://www.ncbi.nlm.nih.gov/pubmed/10205592
- Kulnigg-Dabsch S, Schmid W, Howaldt S, et al. Iron deficiency generates secondary thrombocytosis and platelet activation in IBD: the randomized, controlled thromboVIT trial. Inflamm Bowel Dis 2013;published online, DOI10.1097/MIB.0b013e318281f4db. https://www.ncbi.nlm.nih.gov/pubmed/23644823
- Hummel MC, Morse BC, Hayes LE. Reactive thrombocytosis associated with enoxaparin. Pharmacotherapy 2006;26:1667-1670. https://www.ncbi.nlm.nih.gov/pubmed/17064215
If you liked this post, sign up under MENU and get future pearls straight into your mailbox!